Hawaii, 2018

High Wind in Hawaii, February 19 to 21, 2018

February 19 to 21, 2018 · NWS HFO · 1 event in 1 county or zone

Southwest winds increased to above high wind criteria over the summits of Mauna Kea and Mauna Loa. There were no reports of serious injuries or property damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HFO wrote it up.

Southwest winds increased to above high wind criteria over the summits of Mauna Kea and Mauna Loa. There were no reports of serious injuries or property damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before the first event at Feb 18, 10:30 PM HST, 3 hours 9 minutes earlier.

Area forecast discussion, Feb 18, 10:30 PM HST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1030 PM HST Sun Feb 18 2018

.UPDATE...
A winter weather advisory has been issued for the Haleakala
Summit above 9000 ft. Temperatures have already lowered to
freezing this evening at station MEES near the summit, which
should hold through the early morning hours Monday. Snow
accumulations up to 2" with locally higher amounts will be
possible.

&&

.SYNOPSIS...
The potential for flash flooding and strong thunderstorms will
continue through the overnight hours over portions of the state
as an upper disturbance and surface trough remain in place. The
threat will begin to diminish late Monday through Tuesday as the
upper disturbance begins to lift north and away from the state and
some drier air begins to fill in from the west. Light east to
southeast winds, likely giving way to daytime sea breezes and
overnight land breezes, and isolated to scattered showers will
remain possible through midweek. A return of unsettled weather
will become a possibility once again Thursday through the upcoming
weekend as another upper low drops south into the area.

&&

.DISCUSSION...
After a very active period over much of the state (14.52" at
Waiahole on Oahu was measured in the past 24 hrs through 7 PM HST)
this afternoon/early evening, recent satellite and radar trends
depict a gradual improving trend as rainfall rates have lowered over
the western end of the state. For Maui County and the Big Island,
however, the threat for flash flooding and strong thunderstorms will
persist into the overnight period. Radar depicts strong storms
developing and moving ashore along the leeward Big Island coast
bringing heavy downpours and gusty winds in excess of 40 mph.

The latest hi-res model reflectivities support this active trend
continuing over the eastern end of the state overnight, then
beginning to shift east and northeast of the islands through the day
Monday as the upper-level low steadily lifts northward and away from
the state. A drying trend is depicted over the western end of the
state overnight into Monday with model precipitable water (PW)
values trending down toward an inch.

Monday night through midweek, the upper low continues to lift
northeast and away from the state, allowing the atmosphere to
become more stable. As an associated mid-level dry slot moves in
from the W, the threat of heavy rain/thunderstorms will diminish.
Light to moderate E to SE winds are expected through Thursday as a
surface high will be centered to the distant NE, and the trough
drifts and lingers to the NW of the islands. Light east to
southeast winds, likely giving way to daytime sea breezes and
overnight land breezes, and isolated to scattered showers will
remain possible, especially through the afternoon periods.

Thursday through the upcoming weekend, guidance remains in decent
agreement and suggests a return of unsettled weather setting up over
the state as another upper low drops south into the area. Plenty of
moisture is shown pooling northward over the state beginning late
Thursday through Friday (PWs 1.5-1.8"). Provided the grounds already
being saturated from this event, flash flooding will be a concern
through this extended period, as well as strong thunderstorms.
Additional fine tuning of the forecast for this period will be
likely through the early portion of the week as forecast confidence
rises.

&&

.AVIATION...
With a slow-moving surface trough in the area, an upper trough
near Kauai, and plenty of low-level moisture; the atmosphere
continues to be very unstable. Intense showers and thunderstorms
are possible through Monday, especially for the eastern part of
the island chain. MVFR and isolated IFR conditions will occur, so
AIRMET SIERRA remains in effect for MTN OBSC and IFR.

The trough aloft will also make turbulence likely. AIRMET TANGO
remains in effect for turbulence above FL200.

The trough is also producing layered middle and high clouds. Light
icing will be possible in this cloudiness above the freezing
level.

&&

.MARINE...
Scattered strong thunderstorms and locally heavy downpours will
continue over most Hawaiian waters overnight, with a gradual
improving trend from west to east across the area on Monday.
Expect reduced visibilities, gusty and shifting winds, frequent
lightning, and possibly small hail and waterspouts in the
stronger thunderstorms.

Small to moderate northwest swells will continue through early
Tuesday, with surf remaining below advisory level along north and
west facing shores. However, a longer period, west-northwest swell
is expected to spread down the island chain beginning late
Tuesday and peaking Wednesday. This may cause surf to approach
advisory level along some north and west facing shores, especially
Kauai and Niihau, during the peak of the event. This swell will
gradually subside Thursday, but another west-northwest swell is
expected Thursday night into Friday, then fading into the weekend.

A long fetch due to the flow around a surface high over the
northeastern Pacific will send a short-period east swell into the
local waters during the next several days. This swell is forecast
to increase Monday night and Tuesday, with resulting surf likely
reaching the advisory threshold of 8 feet along most east facing
shores Tuesday. This east swell may subside slightly Wednesday,
but then is forecast to increase again Thursday and remain
elevated into the weekend.

Combined seas may increase to around 10 feet over most windward
waters starting Wednesday due to the combination of west-northwest
and east swells, and local wind waves. A Small Craft Advisory may
be needed through the end of the work week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Monday afternoon for Niihau-Kauai-Oahu-
Molokai-Lanai-Kahoolawe-Maui-Kona-South Big Island-Big Island
North and East-Kohala-Big Island Interior.

Winter Weather Advisory until 6 PM HST Monday for Haleakala
Summit-Big Island Summits.

&&

AVIATION...Kinel
MARINE...Jacobson
REST OF DISCUSSION/UPDATE...Gibbs

In the hours before

Special weather statement, Feb 18, 10:47 PM HST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Honolulu HI
1047 PM HST SUN FEB 18 2018

HIZ023-024-027-190930-
Kona-Big Island Interior-South Big Island-
1047 PM HST SUN FEB 18 2018

...A STRONG THUNDERSTORM WILL AFFECT HAWAII IN HAWAII COUNTY...

At 1044 PM HST, a strong thunderstorm was approaching the leeward
Big Island coast, near or just north of Milolii, moving northeast at
15 to 20 mph.

Pea size hail and winds up to 40 mph are possible with this storm.

Locations impacted include...
Captain Cook, Honaunau, Hawaiian Ocean View, Milolii and Hawaii
Volcanoes Park Kahuku Unit.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1910 15592 1936 15589 1945 15593 1948 15593
      1949 15595 1950 15595 1952 15584 1919 15565
TIME...MOT...LOC 0844Z 231DEG 15KT 1926 15598

Gibbs

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Big Island Summit

When
February 19, 1:39 AM HST to February 21, 8:59 AM HST
Where
Big Island Summit forecast zone
Measured
75 kt (86 mph) measured gust
Reported by
Mesonet
Coordinates
19.602, -155.523 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Hawaii in 2018Every state in 2018This day in weather historyWarnings in Hawaii, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 734021.